THURSDAY, June 18, 2020 (HealthDay News) — One of the drugs championed by President Donald Trump as a potential “game changer” in the coronavirus pandemic led to a potentially deadly heart rhythm disorder in a 84-year-old woman treated for COVID-19, according to a new report.
Doctors said her condition improved once they discontinued the drug, chloroquine.
Chloroquine and the related drug hydroxychloroquine are commonly used to treat malaria and some rheumatic diseases. Their role as a treatment for COVID-19 has been controversial, and the U.S. Food and Drug Administration recently withdrew its emergency authorization for that use, saying the risks outweighed the benefits.
The agency had also warned the drugs could lead to dangerous heart rhythm abnormalities, and said they should be reserved for clinical trials.
The authors of the new study warn that doctors should carefully monitor patients who receive chloroquine, particularly older women and anyone at higher risk for heart rhythm abnormalities.
The study appears in the journal Heart Rhythm.
“On the one hand, [chloroquine and hydroxychloroquine] are known to cause prolongation of a specific ECG interval called QT interval. On the other hand, there is no evidence of sudden, unexplained death when they are used to treat malaria,” said lead investigator Dr. Yishay Szekely, a cardiologist at Tel Aviv Sourasky Medical Center in Israel.
“And by the same token, neither the American nor the European rheumatology societies recommend electrocardiographic (ECG) surveillance for patients who receive long-term treatment with hydroxychloroquine,” Szekely added in a journal news release.
The patient in this study was admitted to the hospital with COVID-19. She had a history of breast cancer and controlled high blood pressure. Her medications included letrozole for breast cancer, and memantine for Alzheimer’s disease.
An electrocardiogram showed that her corrected QT (QTc) interval was 462 milliseconds. This was high but below the 500-millisecond limit suggested by safety guidelines for chloroquine treatment.
She started receiving chloroquine after her COVID-19 worsened. After five days of treatment, there was no change in her COVID-19, investigators said.
However, a follow-up ECG showed signs of an extremely elongated QTc interval of 627 milliseconds, so doctors took her off chloroquine and other drugs that could cause QT-prolongation, including memantine and letrozole.
The patient was placed on continuous ECG monitoring and given potassium supplements to prevent heart rhythm problems. But six hours later, her ECG showed episodes of a life-threatening arrhythmia called torsades de pointes (TdP). This means the lower chambers of the heart are beating out of sync with the upper chambers.
She received treatment that immediately halted TdP, and her QT interval gradually normalized. She was released from the hospital after two weeks, according to the case study.
The memantine the patient was taking for Alzheimer’s disease likely contributed to the heart rhythm-disrupting effects of chloroquine, but her QTc interval spiked only after she started receiving chloroquine, Szekely noted.
“This clearly points to chloroquine as the culprit drug of her TdP,” Szekely said.
Trump frequently touted hydroxychloroquine and chloroquine as COVID treatments. Despite no evidence supporting its use as a preventative, he also said he took hydroxychloroquine himself after two White House staffers tested positive for the coronavirus.
“Chloroquine therapy is not free of risk in patients with COVID-19, particularly in those with high-risk features for QT prolongation and TdP,” Szekely said.
“Given its questionable efficacy in the treatment of COVID-19 and risk of QT interval prolongation and torsades de pointes, chloroquine treatment must be considered thoroughly and reviewed on a regular basis,” he added.
The U.S. Centers for Disease Control and Prevention has more on COVID-19.
Copyright 2019 All right reserved